Wyoming, 2017Flooding in Wyoming, June 3 to 22, 2017
June 3 to 22, 2017 · NWS RIW · 2 events in 1 county or zone
A cool and wet winter and spring built up abnormally large snow pack across the Wind River Range. Warmer weather in June caused rapid melting of the snow and resulted in flooding along the North and Middle Forks of the Popo Agie Rivers for several weeks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cool and wet winter and spring built up abnormally large snow pack across the Wind River Range. Warmer weather in June caused rapid melting of the snow and resulted in flooding along the North and Middle Forks of the Popo Agie Rivers for several weeks. In Lander, the Lander Brewfest had to moved from City Park to another location. High waters also caused flooding of the low lying areas around Hudson. However, in Hudson ample preparation from the weeks before kept the water out of homes. The waters receded around June 22nd as water levels dropped below flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 3, 9:54 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 3, 9:54 AM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1054 AM MDT Sat Jun 3 2017
.SHORT TERM...(Today through Monday night) Issued at 122 AM MDT
Sat Jun 3 2017
The mid level circulation has progressed to Northeast Wyoming and
has taken its clouds and isold showers with it. After a spring
season characterized by unsettles weather and lots of rain and
snowfall, we will wake up to summer this morning. An amplifying
ridge of high pressure will be building in from the west through
Saturday night. Today temperatures will warm by 5 to 10 degrees
over Friday. By Sunday, H7 temps will warm to 15C which will
result in the warmest day of the year so far in many areas with
the Wind River Basin/Casper warming to the upper 80s to near 90
along with low to mid 90s in the Big Horn Basin on Sunday with
these hot temperatures continuing through Monday east of the
Divide. West of the Divide, we can look forward to 80s in
Sweetwater County Sunday and Monday along with 80 at the lower
elevations in the far west, cooling to near 70 by Monday as a cold
front tracks southeast across Wyoming. Going back to Sunday
afternoon, we can expect to see some isold afternoon and evening
thunderstorms over the mtns, especially in the west where the best
capes will be underneath an increasingly southwesterly difluent
flow on the backside of the ridge. With light steering winds,
these few t cells will be mountain huggers. The aforementioned
cool front on Monday, along with a trailing shortwave trough
swinging across the area from wsw to ene slung by a strong Pacific
Northwest vort center will result in scattered afternoon and
evening thunderstorms, especially in Johnson, Natrona, and eastern
Fremont counties where the best capes/cape gradient is progged.
The sfc low that will sling the sfc front across the area will
likely slide southeast across Johnson County, another reason for
more activity there with resultant sfc convergence. These storms
will dissipate after midnight Monday night. The significant warm
up expected this weekend and early next week is expected to
accelerate snow melt and increase river stages along main stem
rivers.
.LONG TERM...(Tuesday through Saturday) Issued at 122 AM MDT Sat
Jun 3 2017
Overview...A ridge of high pressure will continue to bring above
normal temperatures through Thursday. Isolated thunderstorms will
be found mainly across the north and east. Strengthening southwest
flow ahead of a Pacific trough may bring hot and windy conditions,
near record high temperatures on Friday into Saturday. Flooding
will remain a primary concern at least into the middle portion of
the week or until a good portion of the existing snowpack is
melted off.
Discussion...Medium-range global models in good overall agreement
with synoptic features through Saturday. On Tuesday, surface high
pressure over the northern High Plains will bring a relatively
cooler easterly upslope flow across central Wyoming, with best
moisture and instability across southeast Wyoming into Natrona and
Southern Johnson counties. Upper ridge will amplify over the area
on Wednesday and Thursday with warmer air aloft and light wind.
Lee side surface trough across the north and east will be the
focus for isolated thunderstorms with a drier, more stable airmass
across the south and west. Unseasonably cold upper low dives south
out of the Gulf of Alaska, bottoming out along the northwest coast
on Friday. Upper ridge translates to the Plains with strengthening
southwest flow over Wyoming. H7 temperatures are forecast in the
16c-18c range that would put lower basin highs into the mid 90s.
The upper low is expected to slowly progress eastward across the
Intermountain West next weekend, with associated Pacific cold
front pushing into the northwest on Saturday. The front will bring
some showers and thunderstorms into Grand Teton and Yellowstone
National Parks on Saturday, while windy and hot conditions will
likely persist across the central and south. The pattern looks to
transition to wetter and much cooler conditions in the latter part
of next weekend, with some snow possible in the mountains.
&&
.AVIATION...18Z Issuance
VFR and dry conditions with mainly light winds are expected through
the forecast period. Increasing high level cloudiness is expected
tonight. Model sounding are also hinting at some weak southerly Low-
level wind shear at CPR tonight. Isolated showers and thunderstorms
may return on Sunday but will hold off until after 18Z.
&&
.FIRE WEATHER...
Issued AT 122 AM MDT Sat Jun 3 2017
Temperatures will warm with lowering relative humidity down to the
mid teens and increased southwest wind through Monday. Saturday
should be dry with isolated convection bringing showers and
thunderstorms mainly to the mountains Sunday and Monday. The
warming and increased wind will accelerate the melting of the
exceptional snowpack with increased flooding threats.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Sunday night for WYZ002-016>018-025-026.
&&
SHORT TERM...Lipson
LONG TERM...Meunier
AVIATION...Hattings
FIRE WEATHER...Lipson
Hazardous weather outlook, Jun 3, 1:47 AM MST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
247 AM MDT Sat Jun 3 2017
WYZ001>020-022>030-041100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
247 AM MDT Sat Jun 3 2017
...Flood Watch Remains In Effect Along the Green, Wind and
Shoshone River Basins through Sunday Night...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight
Potential for some flooding to develop along creeks, streams and
rivers due to rapid mountain snowmelt.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Potential for some flooding continues along creeks, streams and
rivers due to rapid mountain snowmelt.
Sunday through Thursday...Isolated to scattered afternoon and
evening thunderstorms, mainly across the north and east. and in
the mountains.
Friday...Hot, dry and windy conditions across much of the area
will result in elevated fire danger.
.SPOTTER INFORMATION STATEMENT...
Please report any flooding.
TEAM RIVERTON
Flood, Fremont
- When
- June 3, 12:00 PM MST to June 22, 12:00 PM MST
- Where
- Fremont County, 0.93 mi SW of (Lnd)hunt Fld Lander to 0.37 mi SW of (Lnd)hunt Fld Lander
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.811, -108.744
The Little Popo Agie River rose above flood stage for a few weeks. For safety reasons, the Lander Brewfest was moved from City Park. However, flooding caused little or no property damage.
Flood, Fremont
- When
- June 3, 12:00 PM MST to June 22, 12:00 PM MST
- Where
- Fremont County, 0.6 mi WNW of Hudson to 0.53 mi WSW of Hudson
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 42.904, -108.591
Near Hudson, the Little Pop Agie River rose above flood stage for a few weeks. However, a flood wall that had been constructed in the previous weeks held and only some low lying areas flooded. As a result, there was little or no property damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 3 to 7, 20176 deaths · 2 events
- Flooding in Wyoming, June 3 to 24, 2017$2.0 million · 5 events
- Hail and Damaging Winds in South Carolina, June 3, 2017$110,000 · 56 kt wind · 5 events
- Flash Flooding and Lightning Strike in Arkansas, June 3 to 5, 2017$50,000 · 6 events
- Flash Flood and Flood in Mississippi, June 3 to 5, 2017$60,000 · 2 events
- Damaging Wind in Michigan, June 3, 2017$20,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Michigan, June 3, 2017$11,000 · 55 kt wind · 5 events
- Damaging Winds in Minnesota, June 3, 201756 kt wind · 3 events
- Flooding in Wyoming, June 3 to 22, 20172 events
- Hail in Wisconsin, June 3, 20170.75 in hail · 2 events
- Hail in Wisconsin, June 3, 20171 in hail · 1 event
- Flash Flood in Wyoming, June 3 to 21, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704186, 704200.